Texas, 2018

Wildfire in Texas, May 8 to 9, 2018

May 8 to 9, 2018 · NWS AMA · 1 event in 1 county or zone

The Tate Arroya Wildfire began around 1819CST about eighteen miles southeast of Goodnight in Donley County. The wildfire was determined to be caused by lightning which consumed an estimated nine hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Tate Arroya Wildfire began around 1819CST about eighteen miles southeast of Goodnight in Donley County. The wildfire was determined to be caused by lightning which consumed an estimated nine hundred acres. There were no homes or other structures reported to be threatened by the wildfire and there were also no reports of any homes or other structures damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 0130CST to 0200CST May 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 8, 4:56 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 8, 4:56 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
556 PM CDT Tue May 8 2018

.AVIATION...

For the 00Z TAFs:

Main concern for this TAF period is in the first couple of hours
for mainly KAMA as thunderstorms push through the vicinity of the
terminal. Main thing will be lightning and gusty winds. "Virga
Bombs" have been noted in the Amarillo area with gusts approaching
50-55 mph. Otherwise, VFR conditions will prevail throughout the
majority of the valid TAF period.

Guerrero

&&

.PREV DISCUSSION... /Issued 423 PM CDT Tue May 8 2018/

DISCUSSION...
A northwesterly flow aloft along with a stationary frontal
boundary across the Texas Panhandle and shortwave trough dropping
southeast across the forecast area in the northwesterly flow aloft
will possibly produce some isolated convection tonight mainly over
the eastern Panhandles. Elsewhere, very light rain showers will be
possible mainly this evening. However, with surface dew points in
the 20s and 30s, highly likely not much rain reaching the surface.
Virga associated with gusty winds very likely this evening and
tonight. Dry northwesterly flow aloft Wednesday as frontal
boundary lifts north as a warm front into Kansas by Wednesday
afternoon and early Wednesday evening.

Another shortwave embedded in the northwesterly flow aloft will
produce isolated convection mainly Wednesday night across the
Oklahoma and northern Texas Panhandles. An upper ridge will build
in over the forecast area late this week with hot and dry
conditions likely by Friday. Record high temps likely Friday at
most climate stations with mid 90s to around 100 expected. Highs
of 100 to 106 or so across the south central Texas Panhandle. Cold
front to begin pushing back south again Friday night and Saturday
before stalling again across the southern half of the Texas
Panhandle and then finally making its push south of the forecast
area Saturday night and Sunday. Chances for convection increase
late this weekend into early half of next week as a northern
stream upper low tracks east across the Rockies and Plains states
with some leading shortwave troughs impacting the Panhandles late
Sunday and late Monday.

Schneider

FIRE WEATHER...
Elevated to critical fire weather conditions will return to most
of the Panhandles Thursday, Friday, and Saturday under an upper
ridge and southerly 20 foot winds 15 to 20 mph with gusts near 25
to 30 mph becoming southwesterly Friday and Saturday. Hot and dry
conditions are expected Friday with highs well into the 90s and
100 to 106 degrees across the Panhandles. Minimum relative
humidities will mainly be in the 10 to 20 percent range Thursday
and Saturday, however Friday will see minimum humidities of 5 to
10 percent. RFTIs of 2 to 3 are forecast for Thursday and Saturday
with 3 to 5 or 6 on Friday. The higher RFTIs will be on Friday
across the western two rows of Panhandles.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

99/99
Hazardous weather outlook, May 8, 2:56 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
356 PM CDT Tue May 8 2018

OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
356 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across eastern parts of the
Panhandles through this evening. Chances of thunderstorms
reaching severe levels remain low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions will be possible
across portions of the Texas and Oklahoma Panhandles Thursday,
Friday, and Saturday.

Thunderstorms will be possible across the Oklahoma and northern
Texas Panhandles Wednesday night and again Sunday through Monday.
Chances of thunderstorms reaching severe levels remain low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions on Thursday, Friday,
and Saturday.

Schneider

In the hours before

Special weather statement, May 8, 4:12 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
512 PM CDT TUE MAY 8 2018

TXZ011>013-016>018-082315-
Potter TX-Randall TX-Carson TX-Deaf Smith TX-Oldham TX-Armstrong TX-
512 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...NORTHWESTERN
ARMSTRONG...WESTERN CARSON...SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF
SMITH AND POTTER COUNTIES UNTIL 615 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Bushland, or 16 miles east of Vega, moving northeast at
10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Blowing
dust and reduced visibilities are possible.

Locations impacted include...
Amarillo, Panhandle, Vega, Lake Tanglewood, Mescalero Park, Bushland,
Washburn, Wildorado, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.

&&

LAT...LON 3537 10257 3553 10143 3515 10132 3490 10259
TIME...MOT...LOC 2212Z 238DEG 9KT 3521 10214

Schneider
Special weather statement, May 8, 4:45 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT TUE MAY 8 2018

TXZ014-015-019-020-082345-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
545 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...
SOUTHEASTERN GRAY...NORTHERN COLLINGSWORTH AND NORTHEASTERN DONLEY
COUNTIES UNTIL 645 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mclean, or 19 miles west of Shamrock, moving southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Blowing
dust and reduced visibilities are possible.

Locations impacted include...
Shamrock, Wheeler, Mclean, Lutie, Lake Mcclellan, Twitty, Dozier,
Lela, Alanreed, Samnorwood and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.

&&

LAT...LON 3492 10012 3508 10061 3524 10092 3553 10041
      3531 10000 3510 10000
TIME...MOT...LOC 2245Z 297DEG 24KT 3527 10058

Schneider
Special weather statement, May 8, 4:57 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
557 PM CDT TUE MAY 8 2018

TXZ012-016>019-317-090000-
Potter TX-Palo Duro Canyon TX-Donley TX-Randall TX-Deaf Smith TX-
Armstrong TX-
557 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...ARMSTRONG...
NORTHEASTERN DEAF SMITH...SOUTHEASTERN POTTER AND SOUTHWESTERN DONLEY
COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, a strong thunderstorm was reported 10 miles northeast
of Palo Duro Canyon, or 10 miles southwest of Claude, moving
southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Blowing
dust and reduced visibilities are possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Palo Duro Canyon
and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows. Do not drive into areas where blowing dust restricts
visibility.

&&

LAT...LON 3475 10129 3511 10246 3523 10172 3519 10162
      3518 10162 3518 10160 3492 10092 3475 10103
TIME...MOT...LOC 2257Z 297DEG 24KT 3503 10152

Schneider
Local storm report, May 8, 5:08 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE MAY 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     4 SSW AMARILLO          35.14N 101.86W
05/08/2018  E50 MPH          RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1800001

SCHNEIDER
Special weather statement, May 8, 5:29 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
629 PM CDT TUE MAY 8 2018

TXZ016>018-317-090030-
Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Armstrong TX-
629 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...SOUTHWESTERN ARMSTRONG
AND SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 730 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palo Duro Canyon, or 14 miles east of Canyon, moving southeast at 35
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hereford, Canyon, Buffalo Lake, Dawn, Wayside, Umbarger, Palo Duro
Canyon and Mescalero Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3480 10245 3506 10221 3501 10146 3475 10141
      3475 10199
TIME...MOT...LOC 2329Z 316DEG 32KT 3490 10168

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Armstrong

When
May 8, 6:19 PM CST to May 9, 2:00 AM CST
Where
Armstrong forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758483.